Causes can differ greatly
DEAR DR. ROACH: I have had lower-back problems almost all my life. Many doctors and therapists have examined it, with almost no success. Recently my attacks have been fewer and milder, even if the bed is not quite right. I can live with it, but a new wrinkle has emerged: If I don’t get out of bed as soon as the alarm sounds, I’ll have back pain and little mobility all day and partial incapacity. I am 74 years old, 6-feet 4-inches tall and weigh 230 pounds. Do you have any idea what causes this, and if there is any cure? — J.S.B.
ANSWER: There are dozens of causes of back pain, and it can be impossible, even with the most advanced diagnostic tests, to make a precise diagnosis of the underlying cause.
In your case, it sounds like you have had one problem for a long time and now something is causing a different kind of back problem. Back pain that gets worse with bed rest and better with exercise is not likely to be a herniated disc or spinal stenosis — two serious causes of back pain. I am guessing that there is a component of osteoarthritis in your back now, which would be quite common in a 74-year-old man. Osteoarthritis does tend to get worse with rest and better with exercise. I am impressed by how acutely it gets worse, and it’s entirely possible that there may be some muscular spasm associated with your back pain.
Even though you are quite tall, 230 pounds is a lot for your spine to support. You have a BMI of 28, which is in the “overweight” range. Losing even five or 10 pounds may help relieve pain on your back. And certainly listen to your body, and get up and be active. Stretching, including yoga and tai chi, can be a very effective treatment.
The arthritis booklet discusses joint pain found in osteoarthritis, rheumatoid arthritis and lupus. Readers can order a copy by writing: Dr. Roach — No. 301W, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Canada with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: My gallbladder was removed 16 years ago, and I have been having frequent diarrhea for those 16 years! I understand it’s because without the gallbladder, there’s no bile. It seems to me that with all the brilliant researchers in the world, someone could come up with a substitute for bile. A pill, maybe?
I am an 85-year-old female and have seen at least four gastroenterologists during this time, and none of them had a clue. The last one I saw told me to “live with it.” Has anyone asked you about this problem? — D.E.
ANSWER: It’s not uncommon at all. Also, the liver still makes bile, and some experts think that it is too much bile that causes diarrhea. If occasional Imodium isn’t doing the job, I have had good success with cholestyramine, which binds excess bile salts.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected]. To view and order health pamphlets, visit rbmamall.com, or write to P.O. Box 536475, Orlando, FL 32853-6475. © 2014 North America Synd. Inc.